Mississippi, 2021

Damaging Winds in Mississippi, February 28, 2021

February 28, 2021 · NWS MEG · 2 events in 2 counties and zones

A cold front pushed into an unstable and very moist airmass to produce numerous showers and thunderstorms north of Interstate 40 during the afternoon of February 28th. Storms eventually evolved into a line and pushed southeast across the Mid-South.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front pushed into an unstable and very moist airmass to produce numerous showers and thunderstorms north of Interstate 40 during the afternoon of February 28th. Storms eventually evolved into a line and pushed southeast across the Mid-South. A few severe storms occurred. Heavy rainfall over already saturated soils resulting in some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 28, 7:11 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 28, 7:11 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
711 PM CST Sun Feb 28 2021

.UPDATE...Evening Update,

&&

.DISCUSSION...

Updated to clear the Missouri Bootheel and Northeast Arkansas
from the tornado Watch. Conditions no longer look as favorable for
severe weather across the remainder of the watch area but not yet
confident enough to cancel the remainder of the watch across West
TN East Central AR and North MS. Flooding/Flash flooding is
likely the primary threat over the next several hours.

30

&&

.PREV DISCUSSION... /issued 550 PM CST Sun Feb 28 2021/

Flooding and severe storm potential remain the primary concerns
through late evening. Damaging wing gusts, a few tornadoes and flash
flooding are all possible.

This afternoons surface analysis showed lower/mid 60s dewpoints
extending into western KY and southeast MO. Dewpoints over northeast
AR were a few degrees cooler, but should warm with the surface warm
front north of the area. At the surface, a cold front extends from a
central WI surface low southeastward into MO/OK and west TX.
The front will be the main focus for severe weather this afternoon.
Storms should follow the front as it moves through the area.

With broken clouds, areas continue to support 1500+ j/kg MLCAPE
this afternoon. Effective bulk shear values of 50+ kts and
helicity values around 300 will support organized storm
structures. With that being said, deep layer shear is nearly
parallel to the front which will favor a more linear storm mode.
Within this line expect training storms that will cause flash
flooding, especially to our northern areas that have already
received 3 inches. Other threats will be gusty winds and
tornadoes. Hail doesn't seem as big of a threat but there's still
a possibility. Short term model guidance suggests precipitable
water values in excess of 1.8 inches will prevail in advance of
the cold front exceeding the 99th percentile of late February
precipitable water climatology. As far as timing, the line should
move through around 3 PM and continue to push south and finally
move out of the area by Tuesday.

By Tuesday we should see some additional, lighter rain as a closed
show passes through the Mid-South. We should have a slight dry
period Wednesday into the weekend. By the weekend a low pressure
system will dart across the desert southwest and push more showers
into the area by Sunday. As far as temperatures, models have our
area cooler than the previous runs, but dry.

SGW

&&

.AVIATION...

Ongoing showers and thunderstorms will continue to impact the
much of the Midsouth through the night. Brief periods of
diminished visibility to to heavy rain, gusty wind and lightning
are likely in association with on station thunderstorms. After a
line of thunderstorms passes, 2-4 hours of moderate rain with
infrequent lightning/thunder is expected at all TAF sites with
north winds 10-15kt

Cigs should improve significantly tomorrow at all sites with dry
conditions. Winds will diminish to 5-10kt from the north to
Northeast.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until 6 AM CST Monday for Crittenden-Cross-Lee AR-
     Phillips-St. Francis.

     Flood Watch until midnight CST tonight for Clay-Craighead-Greene-
     Mississippi-Poinsett.

MO...Flood Watch until midnight CST tonight for Dunklin-Pemiscot.

MS...Flood Watch until 6 AM CST Monday for Alcorn-Benton MS-Calhoun-
     Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
     Monroe-Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-
     Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Flood Watch until 6 AM CST Monday for Benton TN-Carroll-Chester-
     Decatur-Fayette-Hardeman-Hardin-Haywood-Henderson-Madison-
     McNairy-Shelby-Tipton.

     Flood Watch until midnight CST tonight for Crockett-Dyer-Gibson-
     Henry-Lake-Lauderdale-Obion-Weakley.

&&
Hazardous weather outlook, Feb 28, 2:26 PM CST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
226 PM CST Sun Feb 28 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-012230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
226 PM CST Sun Feb 28 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A Tornado Watch has been issued for most of the Mid-South. See
website for more details.

Locally heavy rainfall from showers and thunderstorms will continue
to bring a risk of flooding through late tonight. There is a
Slight to Moderate Risk of Excessive Rainfall for portions of the
Midsouth through tonight.

There is a Slight Risk for severe thunderstorms for the entire
Midsouth through tonight. The primary severe risks will be
damaging winds. A few short-lived tornadoes will also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary through late this evening.

In the hours before

Local storm report, Feb 28, 6:24 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
624 PM CST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             W MILLINGTON            35.33N  89.89W
02/28/2021  E0.75 INCH       SHELBY             TN   SOCIAL MEDIA

            SMALL HAIL REPORTED IN SHELBY FOREST AREA.

&&
Local storm report, Feb 28, 6:50 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
650 PM CST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     FLASH FLOOD      PARIS                   36.30N  88.31W
02/28/2021                   HENRY              TN   EMERGENCY MNGR

            WATER OVER HIGHWAY 69S AND BETHESDA ROAD. HIGH WATER
            IMPACTING MANY STREETS AND ROADS ACROSS THE COUNTY.

&&
Local storm report, Feb 28, 7:02 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
702 PM CST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     LIGHTNING        DYER                    36.07N  88.99W
02/28/2021                   GIBSON             TN   AMATEUR RADIO

            LIGHTNING STRIKE AT THE DYER CENTRAL CONTROL COMM
            CENTER IN GIBSON COUNTY. SOME ELECTRONICS WERE DAMAGED.

&&
Local storm report, Feb 28, 7:19 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
719 PM CST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     FLASH FLOOD      N JACKSON               35.63N  88.83W
02/28/2021                   MADISON            TN   TRAINED SPOTTER

            EXCESSIVE WATER CAUSING PROBLEMS ON HIGHWAY 45 BYPASS
            AND OTHER STREETS AND ROADS IN THE COUNTY.

&&
Special weather statement, Feb 28, 7:22 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
722 PM CST Sun Feb 28 2021

ARZ058-MSZ001-007-008-010>012-010200-
Phillips AR-Tunica MS-Coahoma MS-DeSoto MS-Panola MS-Tate MS-
Quitman MS-
722 PM CST Sun Feb 28 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 800 PM CST
FOR...

Northeastern Phillips County in eastern Arkansas...
Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...
Southwestern DeSoto County in northwestern Mississippi...
Northwestern Panola County in northwestern Mississippi...
Western Tate County in northwestern Mississippi...
Northern Quitman County in northwestern Mississippi...

At 722 PM CST...a strong thunderstorm producing pea size hail or
larger was located near St Francis National Park, moving northeast at
30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Phillips...Tunica...northeastern Coahoma...
southwestern DeSoto...northwestern Panola...western Tate and northern
Quitman Counties should monitor this storm closely.

LAT...LON 3466 9055 3464 9055 3463 9054 3463 9051
      3468 9046 3469 9046 3470 9048 3488 9016
      3445 8996 3438 9058 3459 9068
TIME...MOT...LOC 0122Z 241DEG 27KT 3455 9055
Local storm report, Feb 28, 8:03 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
803 PM CST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     FLASH FLOOD      UNION CITY              36.42N  89.05W
02/28/2021                   OBION              TN   EMERGENCY MNGR

            UNION CITY WAS THE HARDEST HIT WITH EXCESSIVE WATER
            CAUSING SEVERAL ROADS TO BE WASHED OUT. SEVERAL HIGHWAYS
            AND ROADS AND STREETS CLOSED ACROSS THE COUNTY.

&&

The radar

The Memphis radar (KNQA), 104 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lafayette

When
February 28, 8:15 PM CST to 8:20 PM CST
Where
Lafayette County, 2.72 mi S of Abbeville to 1.36 mi N of University
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.461, -89.504

Multiple trees were knocked down north and northwest of Oxford. Trees were down on Highway 314 near FNC Park, County Road 101 at Highway 7, and County Road 103.

Thunderstorm Wind, Tishomingo

When
February 28, 9:53 PM CST to 9:58 PM CST
Where
Tishomingo County, Belmont
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Fire Department/Rescue
Coordinates
34.500, -88.220

Straight-line winds caused minor damage to Belmont High School. Various trees and power lines were knocked down on the property as well. Three houses were damaged. A tree fell on one house and two had roof damage. The tin roof of a church was partially removed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944335, 944332.